Alert archive / Utah / Flash Flood Warnings in 2019
Flash Flood Warning 14, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 29, 2019, 2:48 PM MDT for Garfield County, Kane County, Utah. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2019, 2:48 PM MDT (20:48 UTC)
- Expired
- Aug 29, 2019, 6:45 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Kane County, UT
The radar
The Cedar City radar (KICX), 147 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 3:00 PM MDT | FLASH FLOOD | 27 W Bullfrog, UT | ESCALANTE VISITOR CENTER REPORTED VISITOR BARELY MADE IT OUT FROM SPOOKY GULCH TO HOLE IN THE ROCK ROAD AS WATER WAS FLOWING ACROSS THE ROAD. FLASH FLOODING OCCURED IN SPOOKY AND PEEK-A-BOO SLOT CANYONS AND ALONG COYOTE GULCH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
876
WGUS55 KSLC 292048
FFWSLC
UTC017-025-300045-
/O.NEW.KSLC.FF.W.0014.190829T2048Z-190830T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
248 PM MDT Thu Aug 29 2019
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South central Garfield County in southern Utah...
Northeastern Kane County in southern Utah...
* Until 645 PM MDT
* At 245 PM MDT, Doppler radar indicated a thunderstorm producing
heavy rain over Hole in the Rock Road, Twenty Five Mile Wash and
Coyote Gulch. Up to two inches of rain have already fallen. Flash
flooding is expected to begin shortly.
* Flash flooding is expected in Twenty Five Mile Wash and Coyote
Gulch, and along Hole in the Rock Road. This may also impact
Spooky Gulch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay out of slot canyons.
&&
LAT...LON 3760 11109 3739 11093 3744 11126 3744 11133
3757 11146
$$
Church2 follow-up statements
376
WGUS75 KSLC 292327
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
527 PM MDT Thu Aug 29 2019
UTC017-025-300045-
/O.CON.KSLC.FF.W.0014.000000T0000Z-190830T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
527 PM MDT Thu Aug 29 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...
At 524 PM MDT, Doppler radar indicated up to two and half inches of
rain had fallen over Hole in the Rock Road and the headwaters of
Twenty Five Mile Wash and Coyote Gulch. This is likely resulting in
flash flooding in these drainages. Little to no additional rainfall
is expected, but flooding from earlier may rain may still be
traveling down these drainages toward the Escalante River.
Flash flooding is expected in Twenty Five Mile Wash and Coyote
Gulch, and along Hole in the Rock Road. This may also impact Spooky
Gulch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay out of slot canyons.
&&
LAT...LON 3760 11109 3739 11093 3744 11126 3744 11133
3757 11146
$$
Church341
WGUS75 KSLC 300035
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
635 PM MDT Thu Aug 29 2019
UTC017-025-300045-
/O.EXP.KSLC.FF.W.0014.000000T0000Z-190830T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
635 PM MDT Thu Aug 29 2019
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GARFIELD AND
NORTHEASTERN KANE COUNTIES WILL EXPIRE AT 645 PM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3760 11109 3739 11093 3744 11126 3744 11133
3757 11146
$$
ChurchWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 9:17 AM MDT, 5 hours 31 minutes earlier.
Area forecast discussion, Aug 29, 9:17 AM MDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
917 AM MDT Thu Aug 29 2019
.SYNOPSIS...A disturbance will cross the state through this
evening. Drier and warmer conditions can be expected into the
holiday weekend.
&&
.DISCUSSION...Several subtle shortwaves are noted in morning water
vapor imagery...with one shortwave currently moving across
northwestern Utah and another likely moving across western Nevada.
Surface dewpoints remain elevated for western and southern
Utah...ranging in the 40s and 50s. The eastern valleys remain
drier...with dewpoints closer to the 30s.
Given the increase in mid-level moisture and gradually clearing
skies across southern and western Utah...convection is expected to
develop this afternoon and evening. SBCAPE values around 500-750
J/kg are expected with marginal deep layer shear values near
20-25kts for most of the CWA. This should support pulse-type
convection though much of this convection will likely be high
based. The main threat will be gusty and erratic microburst winds.
CAMS guidance from the 12Z runs supports a threat of convection
for the Wasatch Front between roughly 4 PM - 9 PM, though the
coverage varies greatly between the HRRR and several of the other
CAMS. Anyone planning outdoor events across this area this evening
should monitor the forecast.
Updated the forecast to better match current trends. No additional
updates are anticipated at this time.
&&
.AVIATION...Southeast winds will prevail at the SLC terminal
through about 19Z than slowly transition to northwest by 21Z.
There is a slight chance of high-based thunderstorms in the
vicinity from 21Z until 03Z with the greatest chance within that
time frame from 22Z to 02Z. Gusty winds erratic winds will be a
concern during this time.
&&
.FIRE WEATHER...An increase in mid-level moisture combined with a
disturbance crossing the state will help to develop convection
this afternoon and evening. The main threat with this convection
will be lightning and gusty and erratic microburst winds. Red flag
warnings remain in effect for much of the state due to the very
dry antecedent conditions and lightning threat through the day.
Drier and warmer conditions are expected Friday into the weekend.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until midnight MDT tonight for UTZ478>484-488-
489-492>494.
WY...Red Flag Warning from 9 AM Thursday to 7PM MDT Thursday
night for WYZ277.
&&
Kruse
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 29, 3:59 AM MDT, 10 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 359 AM MDT Thu Aug 29 2019 UTZ001>016-019>021-517-518-WYZ021-301400- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 359 AM MDT Thu Aug 29 2019 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Critical Fire Weather conditions today across the northern two thirds of Utah. Multiple new wildfire starts are expected due to dry lightning, which may spread rapidly thanks to strong and gusty microburst winds. Locally heavy rainfall cannot be ruled out across the higher terrain and portions of southern Utah. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Unseasonably hot temperatures develop across Dixie this weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 3:38 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 4 hr |
| Aug 29, 4:54 PM MDT | Special Weather Statement | SLC | 36 min |
Nearby
Flash Flood Warnings in Utah, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.